When it comes to treating seizures and panic disorders, Klonopin is one of the trusted prescription medicines you can get from your doctor. It is an anxiolytic drug, meaning it can calm your brain and body.
Despite its effectiveness, this drug is accompanied by a high risk for dependence and addiction. On average, if you take Klonopin for three to four weeks, then you will surely develop withdrawal symptoms if you suddenly cut back from its usage.
In line with this, we are going to tackle the means of safely cutting off from using this medicine for patients with seizures or panic disorders. Without further delay, let’s dive in and understand more about its withdrawal effects.
How Does Klonopin Look Like And Work?
You usually orally take this drug in tablets containing 0.5, 1, or 2-mg potencies. The tablet has a K-shape perforation and various strengths come in different colors – Yellow (0.5 mg) and Blue (1-mg).
Once you ingest this medicine, it dissolves in your blood and targets your brain, where it increases your gamma amino-butylic acid (GABA) neurotransmitter. This brain hormone is solely responsible for relaxing your nerves and muscles, giving you that sedating impact.
What Are The Withdrawal Symptoms Of Klonopin?
Due to its potency and nature, you will have a higher chance of developing a tolerance and dependence on this drug. Alongside this, the higher your dosage or the longer you medicate with Klonopin, the more intense will be its withdrawal symptoms. Below are some of the common withdrawal effects you will experience from quickly cutting off from this substance:
- Experiencing nightmares and trouble sleeping regularly
- Intense sweating
- Feeling dizzy and drowsy
- Pains in your muscles and stomach
- Slight headaches and seizures
- Panic attacks
Furthermore, here are some of the common mental disorders associated with the withdrawal effects of Klonopin.
- Anxiety disorders
- Depressive disorder
- Experiencing hallucinations and confusions
- Panic attacks
You can start feeling these withdrawal symptoms starting a few hours after your last intake of Klonopin. The general symptoms can last between two to four days, yet you will feel the peak symptoms during the second week.
To make this less fatal, you need to follow a gradual tapering process so that your body doesn’t get shocked from totally cut off from using Klonopin. If you don’t have any idea on what to do, then better consult with your addiction specialist.
How To Taper Off Withdrawal Symptoms From Klonopin?
The key to your safe detoxification from this prescribed medicine will be to undergo a gradual tapering off process that is supervised by a licensed doctor. Alongside this, there was a study conducted for 73 patients with panic disorders who medicated with Klonopin.
All of them received a 3-year treatment plan for their panic disorder, and below are the steps they went through to slowly taper off from their Klonopin usage and minimize the severity of its withdrawal effects.
- The entire process consists of a 4 month gradual cut off from using the drug and then followed by an 8-month check-up session.
- On average, the patients’ Klonopin dosage before this program is 2.7 +/- 1.2 mg per day. For every two weeks, there will be a 0.5 mg decrease in their dosage, and this continues until you will reach 1 mg of a daily dose.
- Once you reach a 1 mg dose daily, the next deduction will be 0.25 mg per week.
- Overall, the patients who went through this process successfully took off from their Klonopin medication with very minimal to zero withdrawal symptoms. Based on this study, the ideal reduction rate on medicating with this prescribed drug is 0.25 mg per week.
What Are Things Influencing The Intensity Of Withdrawal Symptoms?
We’re done discussing how you can reduce the risk of Klonopin withdrawal symptoms through gradual cessation from your regular dose. Conversely, the intensity of these effects will be affected by several variables which include the following:
- Age: Those older patients will experience a more severe withdrawal effect than younger patients.
- Duration: If you have taken the medicine longer than three or four weeks, then you have a higher chance of dependence. The rule of thumb – the longer is your medication with Klonopin, the more intense and difficult it is to reduce its withdrawal effects.
- Dosage: The higher your dosage, the more detrimental will be the side effects.
- Using other substances together with this drug: If you use other sedative or illicit substances, then that can elevate the painful sensations.
- Physical make-up and medical history: If you or the patient have a history of substance abuse, then there’s a higher risk for dependence or addiction. Also, there’s a greater risk for abusing other drugs together with Klonopin, which can aggravate its withdrawal effects.
- Surroundings: If you are in a stressful environment, then you are exposed to the risk of misusing or abusing the drug. Likewise, a negative environment won’t be ideal if you are undergoing detox and managing the withdrawal symptoms of this benzodiazepine.
Can A Medically-assisted Detox From Klonopin Ease Out Withdrawal Symptoms?
If you’re planning to have home detox for your Klonopin drug problem, then that is a big mistake, because of the danger and pain associated with it. Consequently, your best and safest decision is to undergo a medical detox program from a reliable rehab center or hospital.
By availing of a medically-assisted detox plan, a doctor or addiction specialist will examine your holistic condition before giving out a customized program. Typically, here are some of the processes or medications that can be given to you to alleviate painful withdrawal symptoms:
- They can give you diazepam (Valium) as a substitute for Klonopin during the tapering process.
- Phenobarbital – Another substitute for Klonopin tapering detox process.
- Carbamazepine or Valproate – This is a drug used for treating seizures, which is also a good alternative for Klonopin during your detoxification It can be used together with phenobarbital in easing out the withdrawal symptoms.
- Propranolol or Clonidine – It is used to counteract any elevation in your heartbeat or pulse rate.
Indeed, you are never alone when you are planning to overcome your dependence or addiction from this prescription medicine because you can always get help from a rehab center or addiction specialist near your town. Having said that, your first step is self-awareness and then followed by accepting the need for external help.
All things considered, don’t hesitate to ask for medical assistance or enroll in a recovery program from a trusted rehab treatment facility.